Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS San Diego, CA

July 22, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 22, 2005, 2:57 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 2:57 PM PDT (21:57 UTC)
Expired
Jul 22, 2005, 5:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-885 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 222201
FFWSGX
CAC073-230000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
257 PM PDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 500 PM PDT

* AT 254 PM PDT...RADAR ESTIMATES THAT SEVERE THUNDERSTORMS IN 
SOUTHERN SAN DIEGO COUNTY ARE PRODUCING RAINFALL RATES IN EXCESS OF 
ONE INCH PER HOUR. THE STORMS ARE LOCATED FROM 10 MILES NORTH OF  
CAMPO TO 15 MILES SOUTHWEST OF MOUNT LAGUNA. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3260 11658 3262 11636 3288 11638 3286 11661

$$

PURPURA
1 follow-up statement
000 
WGUS76 KSGX 222304
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
401 PM PDT FRI JUL 22 2005

CAC073-230000-
SAN DIEGO CA-
401 PM PDT FRI JUL 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING 
OVER THE WARNED AREA.

A WIDE AREA FROM WARNER SPRINGS TO SOUTHEAST OF DESCANSO HAS 
RECEIVED RAINFALL AT A RATE OF THREE QUARTERS INCH PER HOUR TO ONE 
AND ONE QUARTER INCH PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER 
SPRINGS.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH PER HOUR ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3266 11662 3266 11636 3340 11638 3336 11670

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:00 PM PDT, 57 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI JUL 22 2005

.SYNOPSIS...A MONSOONAL AIR MASS WILL BRING HUMID WEATHER INTO EARLY
NEXT WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS. THUNDERSTORMS MAY MOVE WEST OF THE
MOUNTAINS DURING THE WEEKEND. TEMPERATURES WILL REMAIN ABOVE
SEASONAL AVERAGES. FOR THE LATTER HALF OF NEXT WEEK...A WEAK TROUGH
OF LOW PRESSURE MAY DEVELOP OFF THE CALIFORNIA COAST BRINGING DRYING
AND MINOR COOLING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER CONTINUES TO BE VERY SHALLOW AND CONFINED MAINLY TO THE
COASTAL WATERS. EXPECT LITTLE CHANGE IN THE MARINE LAYER DEPTH
THROUGH THE WEEKEND.

THUNDERSTORMS WERE ALREADY FIRING UP OVER THE AREA MOUNTAINS EARLY
THIS AFTERNOON...SIMILAR TO THURSDAY AFTERNOON. EXPECT THESE
THUNDERSTORMS TO DISSIPATE BY SUNSET. WILL KEEP THE FLASH FLOOD
WATCH IN PLACE THROUGH THIS EVENING. LATER SHIFTS MAY NEED TO
CONSIDER A FLASH FLOOD WATCH FOR SATURDAY BASED ON THE MOISTURE THAT
IS EXPECTED TO MOVE IN ASSOCIATED WITH THE REMAINS OF EMILY.

MODELS CONTINUE TO INDICATE THE EASTERLY WAVE ASSOCIATED WITH WHAT
ONCE EMILY WILL MOVE THROUGH THE AREA SATURDAY AND SUNDAY. MID AND
HIGH LEVEL MOISTURE ASSOCIATED WITH THIS WAVE SHOULD INCREASE ON
SATURDAY WITH THUNDERSTORMS BECOMING MORE WIDE SPREAD SATURDAY
AFTERNOON. CLOUDS ON SUNDAY COULD BE THICK ENOUGH TO LIMIT HEATING
WHICH MAY RESULT IN MORE GENERALIZED SHOWERS BUT THERE STILL IS THE
POSSIBILITY OF THUNDERSTORMS WITH THIS MOISTURE ON SUNDAY. SOME OF
THIS MOISTURE SHOULD REACH THE WESTERN VALLEY AND COASTAL AREAS ON
SUNDAY. MOISTURE SHOULD BEGIN TO DECREASE ON MONDAY ALLOWING
ADDITIONAL HEATING SO EXPECT THUNDERSTORMS TO CONTINUE.

MEDIUM RANGE MODELS INDICATE A WEAK TROUGH WILL BEGIN TO DEVELOP
ALONG THE PACIFIC NORTHWEST COAST DURING THE LATTER PART OF NEXT
WEEK WHICH SHOULD BRING SOME COOLING ALONG WITH SOME DRYING TO THE
AREA DURING THE PERIOD.

&&

.AVIATION...SCATTTERED CUMULONIMBUS OVER MOUNTAINS BASES 10000-12000
FT MSL THROUGH 0300 UTC WITH TOPS TO 45000 FT. MEAN WIND FLOW IS
SOUTHEAST LESS THAN 5 KTS THIS AFTERNOON THROUGH TONIGHT SO
THUNDERSTORMS WILL BE NEAR STATIONARY THROUGH THE EVENING THEN
REFORM/DRIFT NORTH  ACROSS OVER SAN BERNARDINO DESERT TONIGHT.
EXPECT IFR CONDITIONS ACROSS ALL MOUNTAIN RANGES BY 2300 UTC AS
HOLES FILL IN. HAIL IS ALSO A THREAT WITH DIAMETERS OF 0.50-0.75
INCH EXPECTED. AFTER 0800 UTC UNTIL 1500 UTC ALONG IMMEDIATE COAST
LOW IFR CONDITIONS EXPECTED WITH STRATUS/FOG BANK AT OR BELOW 400
FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.
FLASH FLOOD WATCH FROM NOON UNTIL 8 PM TODAY...SEE LAXFFASGX.

&&

PUBLIC...HORTON
AVIATION...BALFOUR
Hazardous weather outlook, Jul 22, 6:45 AM PDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 AM PDT FRI JUL 22 2005

CAZ056-058-222300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH FROM 12 NOON UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ055-060-061-062-222300-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
645 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH FROM 12 NOON UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ048-050-222300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN DIEGO COUNTY VALLEYS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ042-043-057-222300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ORANGE COUNTY COASTAL AREAS
SAN DIEGO COUNTY COASTAL AREAS
SANTA ANA MOUNTAINS AND FOOTHILLS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN/HORTON

In the hours before

Local storm report, Jul 22, 9:26 AM PDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HEAVY RAIN       5 W MOUNT LAGUNA        32.87N 116.50W
07/21/2005  0.00 INCH        SAN DIEGO          CA   LAW ENFORCEMENT

            SR 79 BETWEEN MM 4 AND MM5, UNABLE TO ACCESS, ALL THE
            ROADS ARE WASHED OUT.

&&

BDOYLE
Local storm report, Jul 22, 2:34 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 PM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HEAVY RAIN       BIG BEAR CITY           34.27N 116.85W
07/22/2005  0.00 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            HWY 18 NEAR EAGLE POINT. HEAVY RAINS CAUSING FLOODING OF
            ROADWAY. PEASIZE HAIL

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:49 PM PDTFlash Flood WarningSGXSan Diego56 min
Jul 22, 12:46 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego59 min
Jul 22, 12:46 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego57 min
Jul 22, 2:05 PM PDTFlash Flood WarningSGXSan Bernardino115 min
Jul 22, 2:29 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Jul 22, 3:23 PM PDTSevere Thunderstorm WarningSGXSan Diego67 min
Jul 22, 4:22 PM PDTFlash Flood WarningSGXSan Bernardino53 min
Jul 22, 4:46 PM PDTSevere Thunderstorm WarningSGXSan Bernardino25 min
Jul 22, 4:58 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.